Mathematical Physics, Analysis and Geometry

, Volume 9, Issue 4, pp 291–333 | Cite as

The Canopy Graph and Level Statistics for Random Operators on Trees

  • Michael Aizenman
  • Simone Warzel


For operators with homogeneous disorder, it is generally expected that there is a relation between the spectral characteristics of a random operator in the infinite setup and the distribution of the energy gaps in its finite volume versions, in corresponding energy ranges. Whereas pure point spectrum of the infinite operator goes along with Poisson level statistics, it is expected that purely absolutely continuous spectrum would be associated with gap distributions resembling the corresponding random matrix ensemble. We prove that on regular rooted trees, which exhibit both spectral types, the eigenstate point process has always Poissonian limit. However, we also find that this does not contradict the picture described above if that is carefully interpreted, as the relevant limit of finite trees is not the infinite homogenous tree graph but rather a single-ended ‘canopy graph.’ For this tree graph, the random Schrödinger operator is proven here to have only pure-point spectrum at any strength of the disorder. For more general single-ended trees it is shown that the spectrum is always singular – pure point possibly with singular continuous component which is proven to occur in some cases.


Random operators Level statistics Canopy graph Anderson localization Absolutely continuous spectrum Singular continuous spectrum 

Mathematics Subject Classifications (2000)

47B80 60K40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Acosta, V., Klein, A.: Analyticity of the density of states in the Anderson model on the Bethe lattice. J. Statist. Phys. 69, 277–305 (1992)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Adachi, T., Sunada, T.: Density of states in spectral geometry. Comment. Math. Helv. 68, 480–493 (1993)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Aizenman, M., Molchanov, S.: Localization at large disorder and at extreme energies: an elementary derivation. Comm. Math. Phys. 157, 245–278 (1993)MATHCrossRefADSMathSciNetGoogle Scholar
  4. 4.
    Aizenman, M.: Localization at weak disorder: some elementary bounds. Rev. Math. Phys. 6, 1163–1182 (1994)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Aizenman, M., Sims, R., Warzel, S.: Stability of the absolutely continuous spectrum of random Schrödinger operators on tree graphs. Probab. Theory Related Fields 136, 363–394 (2006)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Aizenman, M., Sims, R., Warzel, S.: Absolutely continuous spectra of quantum tree graphs with weak disorder. Comm. Math. Phys. 264, 371–389 (2006)CrossRefADSMathSciNetGoogle Scholar
  7. 7.
    Allard, C., Froese, R.: A Mourre estimate for a Schrödinger operator on a binary tree. Rev. Math. Phys. 12, 1655–1667 (2000)MATHMathSciNetGoogle Scholar
  8. 8.
    Altshuler, B., Shklovski, B.I.: Repulsion of energy levels and conductivity of metal samples. Sov. Phys. JETP 64, 127–135 (1986)Google Scholar
  9. 9.
    Bauer, M., Golinelli, O.: Random incidence matrices: moments of the spectral density. J. Statist. Phys. 103, 301–337 (2000)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Bollobás, B.: Random Graphs. Academic, London (1985)MATHGoogle Scholar
  11. 11.
    Boole, G.: On the comparison of transcendentals, with certain application to the theory of definite integrals. Philos. Trans. Roy. Soc. London Ser. A 147, 780 (1857)Google Scholar
  12. 12.
    Breuer, J.: Singular continuous and dense point spectrum for sparse trees with finite dimensions. Available at math.SP/0608159 (2006)Google Scholar
  13. 13.
    Carmona, R., Klein, A., Martinelli, F.: Anderson localization for Bernoulli and other singular potentials. Comm. Math. Phys. 108, 41–66 (1987)MATHCrossRefADSMathSciNetGoogle Scholar
  14. 14.
    Carmona, R., Lacroix, J.: Spectral Theory of Random Schrödinger Operators. Birkhäuser, Boston, MA (1990)MATHGoogle Scholar
  15. 15.
    del Rio, R., Simon, B., Stolz, G.: Stability of spectral types for Sturm-Liouville operators. Math. Res. Lett. 1, 437–450 (1994)MATHMathSciNetGoogle Scholar
  16. 16.
    Delyon, F.: Appearance of purely singular continuous spectrum in a class of random Schrödinger operators. J. Statist. Phys. 40, 621–630 (1985)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Delyon, F., Kunz, H., Souillard, B.: One-dimensional wave equations in disordered media. J. Phys. A, Math. Gen. 16, 25–42 (1983)CrossRefADSMathSciNetGoogle Scholar
  18. 18.
    Dicks, W., Schick, T.: The spectral measure of certain elements of the complex group ring of a wreath product. Geom. Dedicata 93, 121–134 (2001)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Disertori, M., Rivasseau, V.: Random matrices and the Anderson model. Avalable at math-ph/0310021 (2003)Google Scholar
  20. 20.
    Evangelou, S.N., Economou, E.N.: Spectral density singularities, level statistics, and localization in a sparse random matrix ensemble. Phys. Rev. Lett. 68, 361–364 (1992)CrossRefADSGoogle Scholar
  21. 21.
    Evangelou, S.N.: A numerical study of sparse random matrices. J. Statist. Phys. 69, 361–364 (1992)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Efetov, K.B.: Supersymmetry in Disorder and Chaos. Cambridge University Press, Cambridge (1997)MATHGoogle Scholar
  23. 23.
    Froese, R., Hasler, D., Spitzer, W.: Absolutely continuous spectrum for the Anderson model on a tree: a geometric proof of Klein’s theorem. Comm. Math. Phys. 269, 239–257 (2007)CrossRefADSMathSciNetGoogle Scholar
  24. 24.
    Graf, G.M., Vaghi, A.: A remark on an estimate by Minami. Available at math-ph/0604033 (2006).Google Scholar
  25. 25.
    Grigorchuk, R.I., Zuk, A.: The lamplighter group as a group generated by a 2-state automaton and its spectrum. Geom. Dedicata 87, 209–244 (2001)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Jacobson, D., Miller, S.D., Rivin, I., Rudnick, Z.: Eigenvalue spacing for regular graphs. In: Hejhal D.A. et al. (eds.), Emerging Applications in Number Theory. Spinger, Berlin (1999)Google Scholar
  27. 27.
    Kallenberg, O.: Foundations of Modern Probability. Springer, New York (2002)MATHGoogle Scholar
  28. 28.
    Klein, A.: The Anderson metal-insulator transition on the Bethe lattice. In: Iagolnitzer, D. (ed.), Proceedings of the XIth International Congress on Mathematical Physics, Paris, France, July 18-23, 1994. International Press, Cambridge, MA (1995)Google Scholar
  29. 29.
    Klein, A.: Extended states in the Anderson model on the Bethe lattice. Adv. Math. 133, 163–184 (1998)MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Kunz, H., Souillard, B.: Sur le spectre des operateurs aux difference finies aleatoire. Comm. Math. Phys. 78, 201–246 (1980)MATHCrossRefADSMathSciNetGoogle Scholar
  31. 31.
    Kottos, T., Smilansky, U.: Periodic orbit theory and spectral statistics for quantum graphs. Ann. Physics 274, 76–124 (1999)MATHCrossRefADSMathSciNetGoogle Scholar
  32. 32.
    Miller, J.D., Derrida, B.: Weak disorder expansion for the Anderson model on a tree. J. Statist. Phys. 75, 357–388 (1993)CrossRefMathSciNetGoogle Scholar
  33. 33.
    Minami, N.: Local fluctuation of the spectrum of a multidimensional Anderson tight binding model. Comm. Math. Phys. 177, 709–725 (1996)MATHCrossRefADSMathSciNetGoogle Scholar
  34. 34.
    Mirlin, A.D., Fyodorov, Y.V.: Universality of the level correlation function of sparse random matrices. J. Phys. A, Math. Gen. 24, 2273–2286 (1991)MATHCrossRefADSMathSciNetGoogle Scholar
  35. 35.
    Molchanov, S.A.: The local structure of the spectrum of the one-dimensional Schrödinger operator. Comm. Math. Phys. 78, 429–446 (1981)MATHCrossRefADSMathSciNetGoogle Scholar
  36. 36.
    Pastur, L., Figotin, A.: Spectra of Random and Almost-periodic Operators. Springer, Berlin (1992)MATHGoogle Scholar
  37. 37.
    Simon, B.: Operators with singular continuous spectrum, IV: Graph Laplacians and Laplace-Beltrami operators. Proc. Amer. Math. Soc. 124, 1177–1182 (1996)MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Simon, B., Wolff, T.: Singular continuous spectrum under rank one perturbations and localization for random Hamiltonians. Comm. Pure Appl. Math. 39, 75–90 (1986)MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Shklovskii, B.I., Shapiro, B., Sears, B.R., Lambrianides, P., Shore, H.B.: Statistics of spectra of disordered systems near the metal-insulator transition. Phys. Rev. B 47, 11487–11490 (1993)CrossRefADSGoogle Scholar
  40. 40.
    Stollmann, P.: Caught by Disorder: Bound States in Random Media. Birkhäuser, Boston, MA (2001)MATHGoogle Scholar
  41. 41.
    Sznitman, A.-S.: Lifshitz tail and Wiener sausage on hyperbolic space. Comm. Pure Appl. Math. 17, 1033–1065 (1989)CrossRefMathSciNetGoogle Scholar
  42. 42.
    Sznitman, A.-S.: Lifshitz tail on hyperbolic space: Neumann conditions. Comm. Pure Appl. Math. 18, 1–30 (1990)CrossRefMathSciNetGoogle Scholar
  43. 43.
    Wegner, F.: Bounds on the density of states in disordered systems. Z. Phys. B 44, 9–15 (1981)CrossRefMathSciNetGoogle Scholar
  44. 44.
    Woess, W.: Random walks on infinite graphs and groups. In: Cambridge Tracts in Mathematics, vol. 138. Cambridge University Press, Cambridge (2000)Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.Departments of Mathematics and PhysicsPrinceton UniversityPrincetonUSA

Personalised recommendations